Hail, Dodge
- When
- July 23, 8:25 PM CST to 8:33 PM CST
- Where
- Dodge County, 3 mi NNE of Beaver Dam to Beaver Dam
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.510, -88.807
A thunderstorm, part of a line of scattered thunderstorms moving southeast from east-central Wisconsin, strengthened to severe levels in central Dodge County. The storm produced large hail near Beaver Dam.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A thunderstorm, part of a line of scattered thunderstorms moving southeast from east-central Wisconsin, strengthened to severe levels in central Dodge County. The storm produced large hail near Beaver Dam.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 23, 2:34 PM CST, 5 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 334 PM CDT SAT JUL 23 2011 .VERY SHORT TERM...TONIGHT AND SUNDAY...FORECAST CONFIDENCE MEDIUM. LINE OF SHOWERS AND ISOLATED THUNDERSTORMS QUICKLY WEAKENING ACROSS THE NORTHERN PARTS OF THE FORECAST AREA AT THIS TIME. EXPECT FURTHER WEAKENING AS THEY SHIFT EAST SOUTHEAST INTO CAPPED AIR MASS. NEXT ROUND OF CONVECTION HAS FORMED IN EAST CENTRAL MINNESOTA...ALONG SURFACE WARM FRONT AND NEAR NOSE OF 700MB LOW LEVEL JET NOSE. LOW LEVEL JET NOSE AND FOCUSED WARM AIR ADVECTION SHOULD VEER FROM MINNESOTA INTO WESTERN AND SOUTHERN WISCONSIN TONIGHT. CORFIDI VECTORS VEER NORTHWEST ACROSS WISCONSIN THIS EVENING...WHICH SHOULD ALLOW LINE OF CONVECTION TO MOVE SOUTHEAST INTO THE AREA BY EARLY TO MID EVENING. ADJUSTED POPS TO INCREASE TO LIKELY BY 03Z ACROSS THE AREA...CONTINUING THEM THROUGH THE NIGHT. ELEVATED CAPES ON RUC FORECAST SOUNDINGS GROW TO 1500 TO 2000 J/KG...THOUGH DEEP LAYER SHEAR IS MODEST AT 20 TO 25 KNOTS. EFFECTIVE LAYER SHEAR A BIT BETTER. SPC HAS AREA IN SLIGHT RISK SEVERE FOR TONIGHT...WHICH SEEMS REASONABLE. HIGH PRECIPITABLE WATER VALUES SHOULD AGAIN BRING POTENTIAL FOR HEAVY RAINFALL. FAR SOUTHERN COUNTIES AND NORTHEAST COUNTIES HAVE SEEN SEVERAL INCHES OF RAINFALL OVER THE PAST TWO DAYS...WITH FLASH FLOOD GUIDANCE VALUES FALLING TO UNDER 1.50 INCHES PER HOUR IN LAFAYETTE TO WALWORTH COUNTIES. HELD OFF ON A FLASH FLOOD WATCH FOR THIS AREA...AS UNCERTAINTY REMAINS WITH TRAINING CONVECTION EXPECTED TO BE FURTHER SOUTH...AND MOVEMENT OF CONVECTION TONIGHT MAY BE TOO QUICK FOR CONTINUOUS HEAVY RAINFALL. COLD FRONT THEN SHIFTS SOUTHEAST THROUGH THE AREA SUNDAY MORNING...EXITING THE SOUTHEAST BY MID AFTERNOON. KEPT CHANCE POPS IN THE FORECAST...AS SOME DECENT MEAN LAYER CAPES DEVELOP DURING THE DAY. HOWEVER...MOST OF IT IS SOMEWHAT ELEVATED...AND THERE IS A LACK OF DEEP LAYER ASCENT NEEDED TO TAP INTO THIS LAYER. THUS...SOME UNCERTAINTY AS TO AREAL EXTENT OF ANY PRECIPITATION WITH THE FRONT. WARM AND HUMID CONDITIONS TO CONTINUE ON SUNDAY...THOUGH KEPT LOWER TO MID 80S WITH POSSIBLE CLOUDS FROM CONVECTION LINGERING. .SHORT TERM...SUNDAY NIGHT THROUGH TUESDAY. FORECAST CONFIDENCE MEDIUM. IN SPITE OF MODEL TIMING DIFFERENCES...FRONT AND ASSOCIATED PRECIPITATION WILL BE OUT OF SOUTHEAST WISCONSIN BY 00Z MONDAY. DRY WEATHER EXPECTED THROUGH THIS PERIOD WITH COLD AIR ADVECTION LOWERING 850 MB TEMPS BELOW 20C. BOTH NAM AND GFS BRING WEAK 500-300MB CYCLONIC VORTICITY ADVECTION THROUGH REGION BETWEEN 00Z AND 06Z MONDAY...BUT ONLY NAM PAINTS OUT LIGHT PCPN OVER THE WESTERN FORECAST AREA AS IT BRIEFLY BACKS 850MB WINDS AND INCREASES OMEGA ABOVE 500 MB. HOWEVER THE CAPE VALUES ON THE NAM FORECAST SOUNDINGS APPEAR OVERDONE SINCE THEY ARE PREDICATED ON 79F/72F SURFACE TEMPERATURE AND DEW POINT SO WILL KEEP THIS TIME PERIOD DRY. SAME SITUATION ON MONDAY NIGHT INTO TUESDAY WITH RESPONSE DOWN THROUGH THE COLUMN TO NAM TAKING TRAILING SHORT WAVE...WHICH ALL MODELS HAVE DROPPING SOUTHEAST BEHIND DEPARTING SRN CANADA WAVE... AND DIGS A 500 MB TROUGH DEEPER INTO WISCONSIN. AGAIN WILL GO WITH CONSENSUS DRY FORECAST. BASED ON EXPECTED 925 MB TEMPERATURES...CONSENSUS BLEND OF GUIDANCE NUMBERS FOR TEMPERATURES APPEARS REASONABLE. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY. FORECAST CONFIDENCE LOW TO MEDIUM. BROAD TROUGH OVER WRN CANADA KNOCKS DOWN RIDGE WITH A MORE ZONAL FLOW SETTING UP OVER THE NRN U.S. STATES. SERIES OF SHORT WAVES MOVING THROUGH FLOW WILL GIVE A CHANCE FOR SHOWERS AND THUNDERSTORMS OVER SOUTHERN WISCONSIN WEDNESDAY THROUGH FRIDAY IN A SIMILAR SCENARIO TO RECENT DAYS WHERE FORCING FROM INCREASING LOW-LEVEL JET MAXES AHEAD OF EACH WAVE...AND A SLOW MOVING SURFACE TROUGH THROUGH THE UPPER MIDWEST WILL CREATE THE POTENTIAL FOR PERIODIC MCS DEVELOPMENT AND MOVEMENT ALONG SYNOPTIC AND CONVECTIVE OUTFLOW BOUNDARIES. WILL TRY TO PROVIDE SOME INDICATION OF MOST LIKELY PERIODS BY ADJUSTING POPS...BUT GIVEN TIMING DIFFERENCES WITH SHORT WAVE AND SURFACE TROUGH PROGRESSION AMONG THE MODELS HARD TO LEAVE ANY PERIOD COMPLETELY DRY. GENERALLY TEMPERATURES AT OR ABOVE SEASONAL NORMALS...WITH THE WARMEST DAY THURSDAY WITH SOUTH-SOUTHWESTERLY FLOW TAPPING RESERVOIR OF WARMER TEMPERATURES OVER THE CENTRAL AND SOUTHERN PLAINS. && .AVIATION...MVFR CEILINGS FROM DIURNAL CUMULUS WILL AFFECT TAF SITES AT TIMES THROUGH THE REST OF THE DAY...WITH SOME MID LEVEL CLOUDS LINGERING. VFR CONDITIONS THEN EXPECTED UNTIL EARLY TO MID EVENING...WHEN POSSIBLE LINE OF STORMS MOVES SOUTHEAST INTO THE AREA. THEY SHOULD MAKE IT TO TAF SITES BETWEEN 03Z AND 05Z SUNDAY. MVFR VISIBILITIES ARE EXPECTED WITH THE STORMS...WITH IFR VISIBILITIES AND MVFR CEILINGS POSSIBLE. GUSTY WINDS ARE POSSIBLE WITH THE INITIAL STORMS. SOME UNCERTAINTY WITH HOW QUICKLY STORMS WILL MOVE OUT OF THE AREA LATER TONIGHT AND SUNDAY MORNING. COLD FRONT SHIFTS SOUTHEAST THROUGH THE AREA SUNDAY MORNING...EXITING THE FAR SOUTHEAST BY MID AFTERNOON. LEFT VICINITY THUNDER WORDING FOR TAFS DURING THIS TIME. && .MARINE...LINE OF THUNDERSTORMS SHOULD MOVE INTO THE NEARSHORE WATERS OF LAKE MICHIGAN BY LATE THIS EVENING...LASTING INTO THE OVERNIGHT HOURS. GUSTY WINDS POSSIBLE WITH THE LEADING EDGE OF THE STORMS. COLD FRONT WILL SHIFT THROUGH THE WATERS DURING THE EARLY TO MID AFTERNOON HOURS SUNDAY. WINDS WILL SHIFT NORTHWEST BEHIND THE FRONT BY LATE AFTERNOON. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && SHORT/LONG TERM...09/REM VERY SHORT TERM/AVIATION/MARINE...08/WOOD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 733 PM CDT SAT JUL 23 2011 WIZ046-047-051-052-056>060-062>072-242130- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 733 PM CDT SAT JUL 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM. STRONG THUNDERSTORMS OVER CENTRAL WISCONSIN WILL INTENSIFY AND MOVE SOUTHEAST INTO PORTIONS OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN. STRONG TO SEVERE WIND GUSTS ARE EXPECTED IN SOME AREAS. HEAVY RAINFALL IS POSSIBLE THROUGHOUT THE NIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY AFTERNOON AS THE COOL FRONT MOVES THROUGH SOUTHERN WISCONSIN. SOME OF THE STORMS WILL PRODUCE HEAVY RAINFALL AND GUSTY WINDS. MORE STORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY...AS ANOTHER LOW PRESSURE SYSTEM SLOWLY MOVES ACROSS THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO SUNDAY. LMZ643>646-242130- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 733 PM CDT SAT JUL 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAINLY LATE THIS EVENING AND OVERNIGHT AS STRONG THUNDERTORMS OVER CENTRAL WISCONSIN MOVE SOUTHEAST TOWARD LAKE MICHIGAN. STRONG WINDS ARE POSSIBLE WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY THUNDERSTORMS WILL CONTINUE SUNDAY...AS THE COOL FRONT MOVES SOUTHEAST THROUGH THE AREA. HEAVY RAINFALL REDUCING VISIBILITIES AND GUSTY WINDS ARE POSSIBLE. MORE STORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY...AS ANOTHER LOW PRESSURE SYSTEM SLOWLY MOVES ACROSS THE REGION. GEHRING WWW.WEATHER.GOV/MKX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 752 PM CDT SAT JUL 23 2011 WIZ046-047-057-240145- COLUMBIA-GREEN LAKE-MARQUETTE- 752 PM CDT SAT JUL 23 2011 ...STRONG THUNDERSTORMS MOVING INTO MARQUETTE AND GREEN LAKE COUNTIES... AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 50 MILES WEST OF BERLIN TO 48 MILES NORTHWEST OF PORTAGE...MOVING SOUTHEAST AT 55 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... WESTFIELD BY 820 PM CDT... MONTELLO BY 835 PM CDT... PRINCETON AND PORTAGE BY 840 PM CDT... PARDEEVILLE AND MARKESAN BY 845 PM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. REM
The Milwaukee radar (KMKX), 64 km away, was scanning. The volume nearest the first event began at 02:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337353.